New Mexico, 2005

Flash Flood and Hail in New Mexico, September 17, 2005

September 17, 2005 · NWS MAF · 5 events in 2 counties and zones

2 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 11:26 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 17, 11:26 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT SAT SEP 17 2005

.SHORT TERM...
THE HIGH PRESSURE CENTER IN THE UPPER LEVEL RIDGE REMAINS CENTERED
OVER CENTRAL TEXAS LEAVING US IN SOUTHWESTERLY FLOW. THIS WILL KEEP
MOISTURE FROM THE PACIFIC FLOWING INTO THE AREA AS A SHORTWAVE
ROTATES NORTH/NORTHEASTWARD AROUND THE RIDGE OVER WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON. THE SHORTWAVE AND LOW
LEVEL MOISTURE CONVERGENCE MAY PROVIDE ENOUGH LIFT TO INITIATE A FEW
ISOLATED THUNDERSTORMS THIS EVENING. THE FAVORED AREA FOR THIS
CONVECTION IS IN THE NORTHERN PERMIAN BASIN. GIVEN THE STEEP 700 TO
500MB LAPSE RATES AND 30KT 0 TO 6KM BULK SHEAR...SOME OF THESE
STORMS COULD BE SEVERE. WILL ADDRESS THIS THREAT IN THE AFTERNOON
HWO. THIS ACTIVITY SHOULD END SHORTLY AFTER SUNSET.

.LONG TERM...
NOT MANY CHANGES IN STORE FOR THE LONG TERM. HIGH PRESSURE WILL
CONTINUE TO BUILD OVER THE REGION...KEEPING AFTERNOON TEMPS UP
FOR MUCH OF THE WEEK. A SHORT WAVE WILL CONTINUE ROTATING AROUND
THE RIDGE TOMORROW AND INTO MONDAY MORNING. HAVE PUT ISOLATED POPS
OVER HIGHER TERRAIN IN SE NM WHERE LIFT WILL BE BEST. COULD
CONCEIVABLY SEE A STRAY SHOWER OR TWO OVER THE DAVIS
MOUNTAINS...HOWEVER NOT TOO CONFIDENT WITH THIS SCENARIO...SO LEFT
POPS LOW SUNDAY AFTERNOON.

THE REMAINDER OF THE WEEK LOOKS TO BE HIGH AND DRY FOR THE
REGION. ANOTHER WEAK DISTURBANCE WILL MOVE INTO SE NM BY MID WEEK
BUT MOISTURE AND INSTABILITY LOOK TO BE LOW SO WHILE /EXTREMELY/
ISOLATED SHOWERS ARE POSSIBLE...DONT LOOK FOR MUCH IN THE WAY OF
CONVECTION. WILL CONTINUE TEMPS AS WE HAVE SEEN IN RECENT DAYS
WITH AFTERNOON HIGHS POSSIBLY BEGINNING TO TREND DOWNWARD TOWARDS
WEEKS END.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  94  68  96 /  20   0   0   0
CARLSBAD NM                67  93  64  93 /  20  10  10  10
DRYDEN TX                  72  97  66  96 /  10   0   0   0
FORT STOCKTON TX           69  96  67  95 /  10   0   0   0
GUADALUPE PASS TX          67  87  65  87 /  10  10  10  10
HOBBS NM                   66  91  66  92 /  20  10  10  10
MARFA TX                   60  87  57  86 /  10  10  10  10
MIDLAND INTL AIRPORT TX    68  95  68  95 /  20   0   0   0
ODESSA TX                  69  95  70  95 /  20   0   0   0
WINK TX                    69 100  70  98 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

74/75
Hazardous weather outlook, Sep 17, 11:03 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT SAT SEP 17 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT SAT SEP 17 2005 /1203 PM MDT SAT SEP 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN
BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS.
SOME OF THE STORMS OVER THE NORTHERN PERMIAN BASIN AND NORTHERN LEA
COUNTY MAY BECOME SEVERE.  ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 187 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Eddy

When
September 17, 1:45 PM MST to 2:00 PM MST
Where
Eddy County, 3 mi W of Carlsbad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.283

Thunderstorm Wind, Lea

When
September 17, 2:45 PM MST
Where
Lea County, 21 mi S of Maljamar
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.550, -103.750

Estimated severe thunderstorm wind gusts of 60 mph were reported at the intersection of U.S. 62/180 and New Mexico highway 176. No damage was reported.

Hail, Eddy

When
September 17, 3:30 PM MST to 3:36 PM MST
Where
Eddy County, Carlsbad
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.417, -104.233

Penny to half dollar sized hail fell in Carlsbad.

Thunderstorm Wind, Eddy

When
September 17, 3:38 PM MST
Where
Eddy County, 17 mi E of Carlsbad
Measured
50 kt (58 mph) estimated gust
Property damage
$24,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -103.950

A severe thunderstorm moved across rural portions of eastern Eddy county. Severe wind gusts downed six telephone poles.

Flash Flood, Lea

When
September 17, 5:00 PM MST to 7:45 PM MST
Where
Lea County, Hobbs
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

Heavy rainfall produced flash flooding of city streets in Hobbs, including Alto, Grimes, Bender, and Fowler streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478844, 5478843, 5478841, 5478842, 5478845.